- Acetaminophen acetaminophen side effects
- Acetaminophen side effects
- Acetaminophen serious side effects
- Acetaminophen effects of acetaminophen
- Acetaminophen tablet
- Acetaminophen drug
- Acetaminophen injection
- Acetaminophen mg
- Acetaminophen dosage
- Acetaminophen dosage forms
- Acetaminophen names
- Acetaminophen pediatric dose
- Acetaminophen adverse effects
- Acetaminophen and side effects
Acetaminophen Side Effects
Common Side Effects of Acetaminophen
Serious Side Effects
- Red, peeling or blistering skin
- Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
- Difficulty breathing or swallowing
- Pain in upper abdomen
- Loss of appetite
- Dark urine
- Clay-colored stools,
- Yellowing of the skin or eyes (jaundice)
- Unusual bleeding or bruising
Stop taking acetaminophen if you have any of these serious side effects of acetaminophen, and call your doctor immediately.
Hives, difficulty breathing, and swelling of the face, lips, tongue, and throat could signal an allergic reaction.
Red, peeling or blistering skin could be the sign of a deadly, although rare, skin reaction.
Do I need a prescription for acetaminophen?
No. A prescription is not needed for over the counter acetaminophen. Products that contain acetaminophen and another pain killer such as hydrocodone or codeine require a prescription.
Room temperature.222 Protect orally disintegrating tablets (Tylenol Meltaways) from high humidity.235 Protect grape-flavored orally disintegrating tablets from light.235Suspension/Solution
20–25°C; do not refrigerate or freeze.300 Use within 6 hours after penetration of vacuum seal of vial or transfer of vial contents to another container.300
For information on systemic interactions resulting from concomitant use, see Interactions.
Dextrose 5% in water
Sodium chloride 0.9%
Dexamethasone sodium phosphate
Hydrocortisone sodium succinate
Methylprednisolone sodium succinate
Piperacillin sodium-tazobactam sodium
Chlorpromazine HCl300 301
Advice to Patients
Risk of severe hepatic damage with use of excessive dosages, with concomitant use of multiple acetaminophen-containing preparations, and in those consuming substantial amounts of alcohol (e.g., ≥3 alcohol-containing drinks per day) concomitantly.245 246
When used for self-medication, importance of reading the product labeling.222 Importance of not exceeding the recommended daily dosage204 205 206 207 235 238 245 246 and of not using other acetaminophen-containing products (e.g., some cold and cough products) concomitantly.204 207 235 238 245 246 262 264 265 266 267 268 269 270 271 272 273
When used for self-medication in pediatric patients, importance of basing the dose on the child’s weight;205 207 importance of not exceeding the recommended daily dosage.204 205 206 207 235
Importance of advising parents and caregivers about the appropriate dose, frequency, duration of therapy, and specific strength and formulation for an individual pediatric patient.226 275 Advise of the danger of substituting alternative dosage forms, particularly adult for pediatric formulations.226
Importance of informing parents and caregivers that multiple concentrations of liquid acetaminophen may be available and of advising them to carefully read the product labeling to identify the concentration of acetaminophen (in mg/mL), dosage, and directions for use.275
Importance of ensuring that the correct amount of medication required for the intended dose is administered (e.g., importance of using only the calibrated measuring device provided with the particular formulation for measuring the dose, importance of ensuring that the strength and number of dosage units correspond to the intended dose).205 207 226 236 275 Importance of contacting a clinician if use of measuring device seems confusing or if there is any uncertainty in the proper use of the device.275
Importance of discontinuing therapy and seeking immediate medical attention if rash or other manifestations of dermatologic or hypersensitivity reactions occur.282 Advise individuals with a history of such reactions not to take any acetaminophen-containing preparations.282
Importance of seeking quick medical attention if ingested dosage exceeds recommended dosage.207 222 235
Importance of limiting alcohol intake.128 129 147 222
Advise patients that paracetamol and APAP are other names for acetaminophen.260 261
Importance of informing clinicians of existing or contemplated concomitant therapy, including prescription and OTC drugs (e.g., cough/cold preparations) as well as any concomitant illnesses.
Importance of informing patients of other important precautionary information. (See Cautions.)
Injection: Hypersensitivity to acetaminophen or any component of the formulation; severe hepatic impairment or severe active liver disease
OTC labeling: When used for self-medication, do not use with other drug products containing acetaminophen or if allergic to acetaminophen or any of the inactive ingredients
Injectable solution may be administered without further dilution.
Doses <1,000 mg (<50 kg): Withdraw appropriate dose and transfer to a separate sterile container (eg, glass bottle, plastic IV container, syringe) for administration. Small volume pediatric doses (up to 600 mg [60 mL]) may be placed in a syringe and infused via syringe pump.
Doses of 1,000 mg (≥50 kg): Insert a vented IV set through vial stopper or a non-vented IV set through the administration spike port of the bag.
Some products may contain phenylalanine and/or sodium.
Injection: Store intact vials and bags at 20°C to 25°C (68°F to 77°F); do not refrigerate or freeze. Use within 6 hours of penetrating vial/bag or transferring to another container. Discard any unused portion.
Oral formulations: Store at 20°C to 25°C (68°F to 77°F); avoid excessive heat (20°C [104°F]). Avoid high humidity (chewable tablets).
Suppositories: Store at 2°C to 27°C (25°F to 80°F); do not freeze.
Acetaminophen may cause false-positive urinary 5-hydroxyindoleacetic acid.
Concerns related to adverse effects:
• Hepatotoxicity: Injection: [US Boxed Warning]. Acetaminophen has been associated with acute liver failure, at times resulting in liver transplant and death. Hepatotoxicity is usually associated with excessive acetaminophen intake and often involves more than one product that contains acetaminophen. Do not exceed the maximum recommended daily dose (>4 g daily in adults). In addition, chronic daily dosing may also result in liver damage in some patients.
• Hypersensitivity/anaphylactic reactions: Hypersensitivity and anaphylactic reactions have been reported; discontinue immediately if symptoms of allergic or hypersensitivity reactions occur.
• Skin reactions: Serious and potentially fatal skin reactions, including acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) have occurred rarely with acetaminophen use. Discontinue therapy at the first appearance of skin rash.
• Ethanol use: Use with caution in patients with alcoholic liver disease; consuming ≥3 alcoholic drinks/day may increase the risk of liver damage.
• G6PD deficiency: Use with caution in patients with known G6PD deficiency.
• Hepatic impairment: Use with caution in patients with hepatic impairment or active liver disease; use of the IV formulation is contraindicated in patients with severe hepatic impairment or severe active liver disease.
• Hypovolemia: Use the IV formulation with caution in patients with severe hypovolemia (eg, due to dehydration or blood loss).
• Malnutrition: Use with caution in patients with chronic malnutrition.
• Renal impairment: Use with caution in patients with severe renal impairment; consider dosing adjustments.
Dosage form specific issues:
• Aspartame: Some products may contain aspartame, which is metabolized to phenylalanine and must be avoided (or used with caution) in patients with phenylketonuria.
• Benzyl alcohol and derivatives: Some dosage forms may contain benzyl alcohol and/or sodium benzoate/benzoic acid; benzoic acid (benzoate) is a metabolite of benzyl alcohol; large amounts of benzyl alcohol (≥99 mg/kg/day) have been associated with a potentially fatal toxicity (“gasping syndrome”) in neonates; the “gasping syndrome” consists of metabolic acidosis, respiratory distress, gasping respirations, CNS dysfunction (including convulsions, intracranial hemorrhage), hypotension and cardiovascular collapse (AAP ["Inactive" 1997]; CDC 1982); some data suggests that benzoate displaces bilirubin from protein binding sites (Ahlfors 2001); avoid or use dosage forms containing benzyl alcohol and/or benzyl alcohol derivative with caution in neonates. See manufacturer’s labeling.
• Injection: [US Boxed Warning]: Take care to avoid dosing errors; ensure that the dose in mg is not confused with mL, dosing in patients <50 kg is based on body weight, infusion pumps are properly programmed, and total daily dose of acetaminophen from all sources does not exceed the maximum daily limits.
• Polysorbate 80: Some dosage forms may contain polysorbate 80 (also known as Tweens). Hypersensitivity reactions, usually a delayed reaction, have been reported following exposure to pharmaceutical products containing polysorbate 80 in certain individuals (Isaksson, 2002; Lucente 2000; Shelley, 1995). Thrombocytopenia, ascites, pulmonary deterioration, and renal and hepatic failure have been reported in premature neonates after receiving parenteral products containing polysorbate 80 (Alade, 1986; CDC, 1984). See manufacturer’s labeling.
• Propylene glycol: Some dosage forms may contain propylene glycol; large amounts are potentially toxic and have been associated hyperosmolality, lactic acidosis, seizures and respiratory depression; use caution (AAP ["Inactive" 1997]; Zar, 2007).
• Dosage limit: Limit acetaminophen dose from all sources (prescription, OTC, combination products) and all routes of administration (IV, oral, rectal) to <4 g/day (adults).
• Self-medication (OTC use): When used for self-medication, patients should be instructed to contact health care provider if symptoms get worse or new symptoms appear, redness or swelling is present in the painful area, fever lasts >3 days (all ages), or pain (excluding sore throat) lasts longer than: Adults: 10 days, Children and Adolescents: 5 days, Infants: 3 days. When treating children with sore throat, if sore throat is severe, persists for >2 days, or is followed by fever, rash, headache, nausea, or vomiting, consult health care provider immediately.
• Discuss specific use of drug and side effects with patient as it relates to treatment. (HCAHPS: During this hospital stay, were you given any medicine that you had not taken before? Before giving you any new medicine, how often did hospital staff tell you what the medicine was for? How often did hospital staff describe possible side effects in a way you could understand?)
• Patient may experience nausea, vomiting, or insomnia. Have patient report immediately to prescriber signs of liver problems (dark urine, fatigue, lack of appetite, nausea, abdominal pain, light-colored stools, vomiting, or jaundice), urinary retention, change in amount of urine passed, or signs of Stevens-Johnson syndrome/toxic epidermal necrolysis (red, swollen, blistered, or peeling skin [with or without fever]; red or irritated eyes; or sores in mouth, throat, nose, or eyes) (HCAHPS).
• Educate patient about signs of a significant reaction (eg, wheezing; chest tightness; fever; itching; bad cough; blue skin color; seizures; or swelling of face, lips, tongue, or throat). Note: This is not a comprehensive list of all side effects. Patient should consult prescriber for additional questions.
Intended Use and Disclaimer: Should not be printed and given to patients. This information is intended to serve as a concise initial reference for healthcare professionals to use when discussing medications with a patient. You must ultimately rely on your own discretion, experience and judgment in diagnosing, treating and advising patients.
- Store acetaminophen at room temperature.
- Keep this and all medicines out of the reach of children.
What should i avoid while taking acetaminophen?
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
Response and Effectiveness
- The pain-relieving effects of acetaminophen occur within 30-60 minutes of administration of the oral tablets. The effects last for three to four hours.
View as a slideshow